What are drug rashes?
Drug rashes are the body's reaction to a certain medication. The type of rash that occurs depends on the type of drug that is causing it. Rashes can range from mild to severe.
Rashes caused by drugs can be categorized in the following groups:
- rashes caused by an allergic reaction to the medication
- rashes produced as an unwanted effect of a particular medication
- rashes due to hypersensitivity to sunlight caused by the medication
What are the different types of rashes caused by drugs?
Type of Rash
|acne||pimples and red areas that appear most often on the face, shoulders, and chest||anabolic steroids, corticosteroids, bromides, iodides, and phenytoin|
|exfoliative dermatitis||red, scaly skin that may thicken and involve the entire body||antibiotics that contain sulfa, barbiturates, isoniazid, penicillins, and phenytoin|
|fixed drug eruption||a dark red or purple rash that reacts at the same site||antibiotics and phenolphthalein (found in certain laxatives)|
|hives||raised red bumps||aspirin, certain drug dyes, penicillins, and many drugs|
|morbiliform/maculopapular rash||a flat, red rash which may include pimples similar to the measles||antibiotics and barbiturates are the more common causative drugs; however, any drug can cause this rash|
|purpuric eruptions||purple areas on the skin, often on the legs||some anticoagulants and diuretics|
|Stevens-Johnson syndrome||blisters or a hive-like rash on the lining of the mouth, vagina, or penis||antibiotics that contain sulfa, barbiturates, penicillins, and certain drugs used for high blood pressure and diabetes|
How are drug rashes diagnosed?
Diagnosing a rash caused by a reaction to medication is complicated. Even a small amount of a drug can cause a major reaction in the skin. In addition, the reaction can occur after the patient has taken a medication for a long time. Your physician will usually advise you to stop taking any medication that is not necessary to sustain your life, to see if the reaction abates. Other medications may be substituted, if possible.
Treatment for drug rashes:
The condition usually clears up if the patient stops taking the medication that is causing the reaction. Other treatment may include:
Allergic reactions can be serious and even fatal.
Click here to view the
Online Resources of Dermatology